Hi I read this article some time ago, and although it refers to another systematic Vasculitis illness - CSS (Churg-Strauss Syndrome) or EGPA it has relevance to GCA/PMR patients. CSS also seems to predominantly affect European and North Americans over the age of 50!
It may explain a few things for new patients especially
Reducing Steroids while on a Low Dose & Activating the Adrenal Glands By Marian Mesker - October 2006
Tapering steroids (also called corticosteroids or glucosteroids) while at a high dose is often not so difficult, since in a way your body is oversaturated with them. However, at a lower dose some of your symptoms may return, especially when the steroid tapering is done too early or too quickly. At any time it's important to find the lowest dose you need to control your disease.
For most CSS patients (in our case read GCA) it takes quite a while to reach a low dose of steroids and be well. It takes as long as it takes, so patience seems to be the right thing here, to avoid a flare.
Below 15 mg. prednisone/ prednisolone (a steroid) tapering usually gets more difficult. Most patients mentioned that they had to do this very slowly, and only if they were feeling really well - and not more then 10% of the total dose each time. While tapering, discomfort is not unusual, with pain in the joints, arms or legs, low energy, sweating etc. frequently mentioned.
Often patients get instructions from their doctor at diagnosis and in the beginning of their illness. Later on it seems to be more of a personal matter: what is possible for one patient is different for the other. Listening to your own body, deciding together with your doctor whether to taper and how much, seems the best choice.
To avoid discomfort and possible flares below 7.5 mg prednisone, some patients mentioned tapering by 0.5 mg each time, in which case 1 mg. pills come in handy.
When you have been taking steroids for a longer time your adrenal glands (small glands situated just above the kidneys) no longer produce cortisol, the natural corticisteroid hormone, produced by the body to fight illness and cope with stress. This explains the inability to respond to acute physical stress. In certain cases, like an operation or other stressful events, an increase in steroid intake may be needed. So, you are living with a body that's relying on a drug to get enough cortisol to function properly.
At 7.5 mg. prednisone (this is an average, it could differ from 5 - 10 mg. for different people) the adrenal glands should get activated and produce their own cortisol again. Eventually the adrenals will take over again, but this needs time.
FOR THIS REASON YOU SHOULD NOT SUDDENLY STOP TAKING YOUR STEROID TABLETS OR ALTER THE DOSE SIGNIFICANTLY WITHOUT DISCUSSING IT FIRST WITH YOUR DOCTOR. SUCH ACTIONS MAY RESULT IN ADRENAL CRISIS.
What can we do to support the body and stimulate the adrenal glands to produce cortisol again?
---The adrenal cortex, the outer portion of adrenal glands, needs cholesterol to produce hormones. Therefore our diet should contain fat, both saturated and not-saturated. Although completely avoiding animal fat is unwise in this case, moderate consumption is better. Cod liver oil is especially good as it also supplies vitamin A, which is necessary for the adrenal cortex to make adrenal hormones out of cholesterol.
---Other major nutrients the adrenal cortex needs to do its job are: vitamins B5 (pantothenic acid) and B6 (especially the co-enzyme form of vitamin B was mentioned) and vitamin C. These should be obtained from food sources or whole food supplements.
---Glucocorticoids can do their job easier if you have a limited sugar and carbohydrate consumption.
---Cut back on caffeine and caffeine-related substances. Caffeine works by stimulating the adrenal medulla to produce adrenaline. Then the adrenal cortex must work double hard to produce the "chill out"cortisoid hormones.
---Avoid too much alcohol use, lack of sleep, overwork, and stress.
Are there other tips when tapering steroids?
--- Take your steroids at the same time each day, since cortisol levels in the body rise and fall during the day. They are high in early morning and lower in the evening (lowest at midnight). The best is to take them in the morning, around 8 a.m., to correspond with the body's clock release of cortisol.
--- To stimulate the adrenal glands, taking your cortisone dose every other day (eod) could be helpful. For example, if you were taking 4 mg. daily, you should take 8 mg. e.o.d. However, this is not well tolerated by everyone as some people definitely feel worse on the day off.
---What we eat has an impact on inflammation. "The Anti-Inflammation Zone" by Barry Sears mentions how virtually every type of chronic disease has a significant inflammatory component as one of its underlying causes. Red meat is said to be a promoter of inflammation, so large amounts should be avoided. Carbohydrates should be mostly from fruits and vegetables and less from bread and pasta. Google this book to read about possibly anti-inflammatory foods/ food supplements.
If your adrenal glands are not functioning properly there won't be enough cortisol in the blood for regulating your body functions, and you are likely to notice symptoms such as fatigue, nausea, vomiting, hypo-tension, dizziness, shortness of breath, muscle and joint pain.
There is a bloodtest to check this: the cortrosyn (ACTH) stimulation test. They'll draw some blood, then give an ACTH-injection (the stimulating hormone for the adrenal gland to make steroids) and after a while draw blood again. If the test shows that it's needed, the adrenal glands can be stimulated by ACTH injections. It is not very likely that ACTH injections will be necessary, though. In almost every patient the adrenal gland starts functioning again when cortisone is tapered, it just needs time.
One patient mentioned a possible complication in coming off steroids is "Steroid Withdrawal Syndrome" or "rebound effect", which is the body's exaggerated response to removal of the drug. Rebound effect can result in fever, muscle pain and joint pain - making it hard for a patient and his physician to differentiate between withdrawal symptoms and a flare of the disease.
Any dose of pred. below 7.5 mg is not considered to cause serious side effects, although also here people do differ.
Carry a Steroid Card/ Medical Alert bracelet while taking steroid tablets, recording your current Steroid dose and how long you have been taking it. If you become unwell or are involved in an accident you might need extra steroids, and doctors would be informed by the Card you are carrying.